Purchase this article with an account.
Dianna K. Hughbanks-Wheaton, David G. Birch, Gary E. Fish, Rand Spencer, N. Shirlene Pearson, Alison Takacs, Dennis R. Hoffman; Safety Assessment of Docosahexaenoic Acid in X-Linked Retinitis Pigmentosa: The 4-Year DHAX Trial. Invest. Ophthalmol. Vis. Sci. 2014;55(8):4958-4966. doi: https://doi.org/10.1167/iovs.14-14437.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Docosahexaenoic acid (DHA) continues to be evaluated and recommended as treatment and prophylaxis for various diseases. We recently assessed efficacy of high-dose DHA supplementation to slow vision loss in patients with X-linked retinitis pigmentosa (XLRP) in a randomized clinical trial. Because DHA is a highly unsaturated fatty acid, it could serve as a target for free-radical induced oxidation, resulting in increased oxidative stress. Biosafety was monitored during the 4-year trial to determine whether DHA supplementation was associated with identifiable risks.
Males (n = 78; 7–31 years) meeting entry criteria were enrolled. The modified intent-to-treat cohort (DHA = 33; placebo = 27) adhered to the protocol ≥ 1 year. Participants were randomized to an oral dose of 30 mg/kg/d DHA or placebo plus a daily multivitamin. Comprehensive metabolic analyses were assessed for group differences. Treatment-emergent adverse events including blood chemistry metabolites were recorded.
By year 4, supplementation elevated plasma and red blood cell–DHA 4.4- and 3.6-fold, respectively, compared with the placebo group (P < 0.00001). Over the trial duration, no significant differences between DHA and placebo groups were found for vitamin A, vitamin E, platelet aggregation, antioxidant activity, lipoprotein cholesterol, or oxidized LDL levels (all P > 0.14). Adverse events were transient and not considered severe (e.g., gastrointestinal [GI] irritability, blood chemistry alterations). One participant was unable to tolerate persistent GI discomfort.
Long-term, high-dose DHA supplementation to patients with XLRP was associated with limited safety risks in this 4-year trial. Nevertheless, GI symptoms should be monitored in all patients taking high dose DHA especially those with personal or family history of GI disturbances. (ClinicalTrials.gov number, NCT00100230.)
This PDF is available to Subscribers Only